While some studies have shown increased urinary sodium excretion with increased potassium intakes (Barden et al., 1991; Gu et al., 2001; Krishna et al., 1989; MacGregor et al., 1982b; Matlou et al., 1986; Smith et al., 1992), other studies have not shown a significant effect with potassium supplementation of up to 4.7 g (120 mmol)/ day on urinary sodium excretion (Barden et al., 1986; Brancati et al., 1996; Fotherby and Potter, 1992; Lawton et al., 1990; Overlack et al., 1991; Sacks et al., 2001; Whelton et al., 1995). These studies that have not documented an effect of high potassium intake on sodium excretion may not have measured urinary loss at the appropriate period. The absence of an effect after a new equilibrium was achieved would not preclude an early effect of increased potassium intake.
A substantial body of evidence has documented that higher intakes of sodium result in increased urinary excretion of calcium (Breslau et al., 1982; Castenmiller et al., 1985; McCarron et al., 1981). Data on the effect of calcium intake on sodium excretion, however, are limited. When placed for one week each on a low calcium (200 mg/day) diet or a high calcium (1,800 mg/day) diet, there was no difference in the urinary excretion of sodium (Cappuccio et al., 1986). A similar lack of effect of calcium supplementation on urinary sodium excretion was seen over a longer (8 week) period in a crossover trial in which 1.5 g/day of supplemental calcium was compared with a placebo in 46 nonhypertensive and hypertensive subjects (Weinberger et al., 1993b).
Diuretics increase the urinary excretion of water, sodium, and chloride. As a result, hyponatremia and hypochloremia have been observed with the use of diuretics (Gross et al., 1988; Oles and Denham, 1984; Orinius, 1984). In some individuals, typically older white women, severe hyponatremia has been reported as an idiosyncratic response to thiazide-type diuretics (which act on the proximal tubule). This appears to be a consequence of impaired water excretion rather than excessive sodium loss since it can be corrected by water restriction. The hyponatremic affect of thiazide-type diuretics is often observed with the concomitant use of other medications (e.g., furosemide, chlorpropramide, carbamazepine) (Kalksma and Leemhuis, 2002).